Family and Caregiver Schizophrenia Discussion Forum

A side effect of atypical antipsychotics called Akinesia is keeping your children sleeping in their rooms all day


#1

Many of the complaints I read on this Forum and my own experience with my son with schizophrenia have to do with children with this disease sleeping all day in their rooms. Here is some insight on this that I have found through research.

In 1967, a National Institute of Mental Health (NIMH) research psychiatrist named George Crane announced a startling finding: 25 percent of patients on NIMH research wards manifested the symptoms of tardive dyskinesia, a movement disorder. Other negative side effects also received renewed attention. Columbia University basically rediscovered the syndrome of drug-induced psychomotor indifference in 1975. Calling it akinesia, they reported that it occurred frequently and that psychiatrists—including themselves in earlier work—rarely recognized it as a drug side effect. At about the same time, researchers at UCLA reported that medications produced psychological distress in almost half of patients, and that psychiatrists rarely noticed the problem.

Studies have also shown that many psychiatrists are not clinically astute in their ability to diagnose side effects. In one study of psychiatrists, for example, “the major finding was a high rate of clinical under recognition of all major extrapyramidal syndromes.” Another study reported that psychiatrists misjudged how bothersome 24 percent of side effects and 20 percent of symptoms would be to patients. Among the most troubling side effects of antipsychotic medication are akathisia (feelings of restlessness), akinesia (movement indifference), and sexual dysfunction. Akinesia is also especially difficult for clinicians to appreciate because it is primarily a subjective experience and may be confused with depression. The author notes here that in every major complaint from families with schizophrenic adult children living with them in their homes reported in the Schizophrenic Forum, is their apathy to move and reluctance to leave their room in the home.

Akinesia is a side effect of newer atypical antipsychotics and not found with an older antipsychotic, Closapine. Doctors in programs such as the NY Track program are offering simpler antipsychotics like clozapine with effectiveness at lower doses. This medicine has fewer side effects such as movement disorders and weight gain, and is more effective at lower dosages than the newer atypical antipsychotics promoted by the drug companies.


#2

Yes - people talk of this in the diagnosed forums:


#3

Well, my son does that way more when he’s off his meds and getting really ill than he does on them.

Psychomotor agitation - isn’t that what it’s called when it’s from the illness & not a side effect?


#4

My son can walk around in his room for hours, I try to,distract him or suggest we go out or even he walks the dog but at times he just wants to walk around. He calls it his thinking time. We are having a meds review this week. He takes paliperidone depot injection monthly.


#5

My son calls it ‘doing his laps’.


#6

Ahh it’s a new world for me this, how are you and your son doing?


#7

My son has agreed to take the morning dose together with his evening dose, and is back home. Last night he was a sweetheart, very happy and appreciative about the dinner I fixed for him.

He has a previously scheduled appointment with his pdoc today. I hope he has lost some more weight - it appears to me he has, and that is important to him. It will encourage him to stay on his meds if they are not causing weight gain. He hated that about previous meds. I think that is partially the reason he isolates - he feels he is very unattractive.


#8

Are there any studies or articles, (that you know of) that show that uncontrollable non-stop (run on sentence) talking could be a result of drugs or a residual side effect of some kind, even maybe an offshoot manifestation of this akathisia (but instead of movement it’s constant talking?) or is it just some kind of neurological brain damage…I am trying to find something to read on it…and see if I can discover where the root cause is. My sister (who has several issues) does this and has done it for many years and no professional (thus far) seems to be able to adequately address it.


#9

Ahh I hope it goes ok with your son at his appointment.
We are so great full when they say something nice to us aren’t we.
I hang on to that after the time we had last year where my son called me all sorts of names, now when he shows me a tiny amount of appreciation or affection I cherish that too.

Hope all keeps well for you and your son and hope he loses weight, I know with paliperidone (we are in the uk) my son has gained probably 10kg , his appetite some days can be huge other days normal.


#10

This information is good to know. I had no idea that the older antipsychotics may have less side effects. I’ll talk with my daughters care team. My daughter is often restless and paces a lot - I’ll ask the doc if this is something to look at.

Thank you for posting.


#11

Most of the replies focus on akathisia. This is the first time I have known there is a medical term for being content to lay around all of the time (akinesia). My son is currently taking 25 mg. of Zyprexa a day. I have always thought that lowering Dopamine in the brain must decrease assertiveness and iniative. Clozapine is not an option. Tried that with dramatic drop in white blood cells and neutrophils. Obviously, stopping antipsychotics is not an option. Wonder if anyone has any other suggestions.


#12

@SzAdmin I was hoping for a reply to my query (above) ?? Thx.